Q. Do older people suffer from diarrhea more often than younger people?
Here’s a question for you. Ever notice how often diarrhea is mentioned as a side effect in the package inserts for medicines?
Seniors often get diarrhea from medicine. The first issue is that seniors take a lot more medicine than younger people. The average older person takes more than four prescription drugs and two over-the-counter drugs daily. The high intake of medicine increases the odds that one or more of these medicines could give you diarrhea.
Older people have more health problems, and these add to the mix of potential causes of diarrhea. Older bodies process drugs slowly so that they tend to stay in our bodies longer. And some drugs work differently on older people.
Then there are the problems of drug-drug interactions and overdoses because we take so much medicine and retain it in our systems.
You should see a doctor if your diarrhea lasts more than 3 days, or if you have dehydration symptoms, severe abdominal or rectal pain, a fever of 102 degrees Fahrenheit or higher, or blood in your stools.